Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

195 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have lymphedema after breast cancer treatment. Feeling pain in knee joint. How to get cured?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Thu, 17 Jan 2013 in Thyroid Problem and Hormonal Problems
Question: I have primary lympheodema and secondary in one arm due to side effects of massage and stockings and diet.This has worked quite well
However in the past 8 weeks I have put on 12Kg. My doctor is not at all disturbed by this. It is making me cranky with pain and I feel like my knee joints are being crushed. I have just seen my MD and he said to wait and see how I go with getting my iron levels and my B12 levels back in line. My iron has been very low for about 6 months. I am a 65 y.o. woman.
Is my doctor right or could he be missing something ? This is a very unpleasant condition. I am forced to wear sneakers as the lacing helps to keep my feet from swelling and I can at least walk a little bit. In the heat of summer this is horrible. I have been taking Thyroxine 100micg. for about a year and I'm told my T4, T3 and TSH are ok. I feel like something is being overlooked....and no, I have not been overindulging over the festive season. :-)
I know this ranges over several specialist fields, but have decided to start with thyroid. Can you help me? I need my life back.
doctor
Answered by Dr. Shehzad Topiwala 15 hours later
It is important to know the lab results for the following blood tests : TSH, free T4, total T4, total T3, T3 uptake, Thyroid peroxidase antibodies, anti Thyroglobulin antibodies. This will help us determine if A) you truly have an underactive thyroid or not and B) whether the dose of 100 mcg of thyroxine is appropriate or not.

The TSH target for most individuals with hypothyroidism is around 0.4 to 2.

Inadequately replaced thyroid hormone can cause various symptoms and signs.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics ,  

Recent questions on  Hypothyroidism

doctor1 MD

Hi, I have had a fluttery feeling in my throat off and on for a couple of weeks and /or palpitations.Also a sensation that there is something in there or in my upper chest. Heart rate is regular, no other symptoms. I am hypothyroid for many years. It is not severe, just bothers me and I worry what it is.

doctor1 MD

I am 32, 5'3" tall, 128 lbs. I've been feeling light-headed and nauseated lately and have been suffering from constipation. I have a bowel movement maybe every three days, and that's with encouragement from prunes or an herbal laxative tea. I also have a very slow metabolism - I consume on the order of 1500-1800 calories a day (I keep a food diary for 2 weeks about every 6 months to make sure I'm on track), but I work out 10-15 hours a week. Hard. Here's my history:

I have hypothyroidism and am on synthroid (50 ug). I'm a Manager/Scientist during the day, but I teach fitness classes as a second job. I exercise quite a bit: I teach kickboxing, sports conditioning, and weighlifting. I'm starting up a bootcamp (once a week) next month. I also race triathlons, so I swim (2500 yds 3 times a week on average), run (6-10 miles 2 times a week on average) and bike (40-60 miles in the Spring-Fall 1.5 times a week; Spin 1+ hours 3 times a week in the Winter). My diet is very healthy. I make most of my meals at home. On a typical day, I eat a hard boiled egg and an orange for breakfast. I have hot organic apple cider with apple cider vinegar (a naturopathic treatment for hypothyroidism) in the morning. I'll have a cup of coffee or a cup of tea later in the day, maybe a second but not usually. I have a yogurt (Activia), usually as a mid-morning snack. Lunch is usually a vegetable - today I had 2 cups of cabbage sauteed in cajun seasoning and coconut oil (another naturopathic remedy for hypothyroidism). I have a piece of fruit in the afternoon, usually an apple. I keep nuts, dried fruit and lean beef jerkey in my cabinet in case I get hungry during the day. I usually do. Dinner is usually 4 oz of protein (fish, chicken or lean beef), at least 2 cups of vegetables, and some fruit for dessert. I cook all of my food in coconut oil. I make my own sugar-free dark chocolate with nuts or organic almond butter, and I'll have one of those for dessert. Some nights, I'll add a spoonful (or two) of almond or cashew butter. Sometimes I'll sneak in a cookie or some nuts. I'm not much of a drinker, maybe 2-3 glasses of wine or beers a week. I drink at least 56 oz of water a day, in addition to the coffee/tea, and what I drink when I work out. I recently lost about 10 lbs on the HCG diet - 10 lbs I'd been trying to lose for the last 10 years. I have a very difficult time maintaining my weight. I thought that the synthroid would solve that, but it hasn't. I don't understand why I'm constipated. The constipation seems to be worse now than ever before. I strain to go, and when I do, it's usually dense, dark, and very hard to pass. Once every three days can't be right. I used to be pretty regular (1x a day). I get a lot of fiber, I exercise, I drink a lot of water. I don't like resorting to the herbal laxative tea. The only other medication I'm on is a very low dose birth control pill, but I've been on oral contraceptives since I was 18, and on this particular one for 2 years. The rest of my medical history is pretty boring - I've had a few athletic injuries and appropriate surgeries, a concussion or two, and I have fibroids that the GYN keeps an eye on. Oh, and I tend to skip menstrual cycles. So what's with the constipation and slow metabolism?

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...